Insulin overdose – Fatal than Diabetes

The United Nations Organisation (UNO) predicted that by the end of 2020, more than three-fourths of the world’s population will fall prey to diabetes. Looking at our sedentary work styles and lifestyles, this feat seems achievable by the next couple of years. Diabetes is on a rise everywhere with adults and children succumbing to it equally. Imagine the life of a diabetic without insulin. Scary, isn’t it? Long before the discovery of insulin, diabetics had no other option, except death. Their life was short lived and loaded with complications too. During the 20th century, two young scientists discovered that insulin had the immense ability to control diabetes in the body and help a diabetic lead a normal life without having to succumb to death. But this life saver too, comes with a special rider which is often neglected by people. Insulin overdoses can be lethal too.

Though most of these insulin overdose cases are all accidental, a few of them have been identified as those done with a suicidal intent. Diabetics are often prone to depression and stress which almost drives them to suicide. So many people purposefully inject a higher dose of insulin to kill themselves. If you find your loved one feeling dejected or dull constantly, it is time you probe further into it.

Let’s take a look into how insulin overdose can happen.
  • Taking a morning’s dose in the night or a night’s dose in the morning
  • Getting distracted while injecting insulin
  • Forgetting that you already took an injection and taking it again
  • Exercise or hit the gym on an empty stomach
  • Using the injection incorrectly

Though many diabetics suffer due to an insulin overdose while injecting it, many experience complications because of their irregular eating habits. Skipping meals or eating irregularly can cause insulin levels to jump or fall down, thus sending the body into an insulin shock.

Insulin overdose can be dangerous than diabetes itself, killing a person instantly. When huge doses of insulin are injected into the body, people experience an insulin shock (hypoglycemia) which causes seizures, dizziness, concentration problems, coma and finally death. Diabetologists always exercise great caution when prescribing insulin medication to their patients. The slightest variation in insulin doses can bring a plethora of side effects to diabetics.

Here’s a list of insulin overdose symptoms that can be seen in diabetics.
  • Feeling drowsy and dizzy for no reason at all
  • Unexplained fatigue
  • Rapid heartbeat
  • Sweating profusely
  • Disorientation and inability to concentrate
  • Skin turning pale
  • Nervousness, anxiety and seizures
  • Throbbing headaches
  • Blurred vision

If you are a diabetic and if you observe any of these symptoms do not panic. Just stay calm and try controlling the insulin levels with food.

First check your sugar levels. If you are feeling drowsy or giddy, immediately drink a cup of sugar squash or fruit juice. You can also take a sweet or consume a glucose tablet. Consumption of glucose foods or tablets will push your blood glucose and brings about a balance making you feel better. Keep checking your symptoms and also your sugar levels. If everything seems fine, take enough rest but if symptoms still persist rush to Diabetologist immediately.

Remember that only a few instances of insulin overdose can be corrected by adjusting the sugar levels. It is always advisable that you report such emergencies to your Diabetologist and get treated without delay.